To the Editor: Olanzapine is a new antipsychotic drug that is thought to have fewer side effects than other neuroleptics (1–4). There is one autopsy report (5) about a lethal overdose of olanzapine to date; however, there appear to be no reports about the clinical course and therapy of acute intoxication with olanzapine. We report the case of a 22-year-old man who was admitted to the hospital after he tried to commit suicide by tablet ingestion.
Mr. A suffered from schizophrenia and was currently being treated with olanzapine, 10 mg/day. He was not taking any other medications. Upon arrival in the emergency room, Mr. A was alert and oriented; he reported having ingested about 800 mg of olanzapine approximately 2.5 hours before his arrival. His vital signs at admission were stable; results of a physical examination and all routine laboratory tests were normal. Mr. A was admitted to the intensive care unit, and his condition was tracked with a Holter monitor. His olanzapine serum levels reached a maximum of 200 ng/ml, which is about 20 times higher than therapeutic levels of the drug (at a dose of 10 mg/day, normal serum levels are about 10 ng/ml). About 30 minutes later, he started to become progressively somnolent, a status that was interrupted by short periods of aggressive agitation. Because olanzapine has anticholinergic effects with a slowing of gastrointestinal passage, we performed a gastric lavage under protective intubation. In the gastric contents, multiple tablets could be seen. Further gastrointestinal decontamination was performed with active charcoal (10 g every 4 hours), sodium bicarbonate, and sodium sulfate.
Mr. A’s vital signs were stable at all times. His blood pressure ranged from 110/75 to 130/80 mm Hg; his heart rate was 100–120 bpm upon arrival and gradually declined to 60 bpm at discharge from the intensive care unit. Physostigmine, 2 mg i.v., administered in the acute phase, did not affect his heart rate, blood pressure, or breathing. Mr. A was extubated after 8 hours and completely alert and oriented after 10 hours. The observation period of 24 hours on the Holter monitor was without incident; no cardiac arrhythmia, neurological disorders, anticholinergic syndrome, laboratory test abnormalities, fever, or rhabdomyolysis were observed. After 24 hours, Mr. A was transferred to a psychiatric service for further observation.
In conclusion, olanzapine, approximately 800 mg taken for suicidal purposes, produced mainly sedative effects with only mild anticholinergic symptoms.